Try it
Pharmacology · Chemotherapy: abacavir hypersensitivity
Sample itemA man with HIV starts an abacavir-containing regimen. On day 10 he has fever, rash, vomiting, malaise and cough. Which pre-treatment screening test could have prevented this?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. HLA-B*57:01
Abacavir hypersensitivity is strongly associated with HLA-B*57:01, and screening before starting reduces the risk. Once it occurs, the drug is stopped permanently and never rechallenged, because rechallenge can cause fatal reactions. This is why abacavir is used only after a negative test.
Option by option
A. Thiopurine methyltransferase activity
TPMT activity predicts thiopurine toxicity.
B. HLA-B*58:01
HLA-B*58:01 predicts allopurinol hypersensitivity.
C. HLA-B*57:01 (correct)
Correct. A negative test makes hypersensitivity very unlikely.
D. HLA-B*15:02
HLA-B*15:02 predicts carbamazepine-induced Stevens-Johnson syndrome.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?